Hail, Lincoln
- When
- July 10, 2:13 PM MST
- Where
- Lincoln County, 11.97 mi SW of Karval
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -103.690
Severe thunderstorms produced large hail in parts of Boulder, Lincoln and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail in parts of Boulder, Lincoln and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 10, 2:40 AM MST, 11 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 340 AM MDT FRI JUL 10 2009 .SHORT TERM...LOOKS LIKE WE ARE SHAPING UP FOR AN ALL OR NOTHING DAY AGAIN WITH REGARD TO CONVECTION. CURRENT SURFACE ANALYSIS SHOWS ANOTHER WEAK PUSH MOVING INTO THE NORTHEAST CORNER OF THE STATE...WITH FOG AND STRATUS ASSOCIATED WITH IT. LOW LEVEL AIR WAS VERY MOIST WITH CURRENT DEWPOINTS IN THE LOWER TO MID 60S BEHIND THIS SURGE. MEANWHILE...LOCATIONS CLOSER TO THE FOOTHILLS INCLUDING THE I-25 CORRIDOR HAD DEWPOINTS IN THE MID 50S. AT THIS TIME...DONT SEE THE MOISTURE GOING ANYWHERE WITH THE WEAK PUSH MOVING ACROSS THE CENTRAL PLAINS AND DIURNAL EASTERLIES BEING ENHANCED BY THAT. AS A RESULT...CAPES OF 2000-3000 J/KG SHOULD RESIDE ACROSS MOST OF THE PLAINS BY LATE THIS AFTERNOON. THE BIG QUESTION AGAIN IS WHETHER WE CAN GET WARM ENOUGH TO BREAK THE CAP. WITH THE LATEST SURGE MOVING IN AND HIGH LOW LEVEL MOISTURE CONTENT...WE WILL PROBABLY STRUGGLE AGAIN TO REACH CONVECTIVE TEMPS. MODEL GUIDANCE HAS BEEN SEVERAL DEGREES TO WARM AS OF LATE AND TODAY SHOULD BE NO DIFFERENT. THEREFORE EXPECT CONVECTIVE INHIBITION TO DELAY AND PERHAPS PREVENT SURFACE BASED STORMS FROM FORMING THIS AFTERNOON. HOWEVER...HIGHER ELEVATIONS SHOULD BE ABLE TO WARM ENOUGH AS MID AND UPPER LEVEL MOISTURE WILL INCREASE SLIGHTLY WHICH WILL AID STORM DEVELOPMENT. THIS ACTIVITY WILL TRY TO MOVE OFF THE FOOTHILLS LATE THIS AFTERNOON AND EVENING...AND THUS SURFACE BASED CONVECTION WOULD HAVE A HIGHER CHANCE OF BURSTING THROUGH THE CAP ALONG ANY ENHANCED CONVERGENCE GENERATED BY OUTFLOW BOUNDARIES. ANY STORMS THAT FIRE OVER THE PLAINS COULD QUICKLY BECOME SEVERE WITH HIGH CAPES AND MODERATELY SHEARED ENVIRONMENT. LARGE HAIL...VERY HEAVY RAIN...AND DAMAGING WINDS ALL POSSIBLE IF WE CAN BREAK THE CAP. .LONG TERM...NOT MUCH CHANGE TO THE LONG TERM FORECAST AS THE LARGE RIDGE OF HIGH PRESSURE WILL PERSIST ANCHORED OVER THE SOUTHERN UNITED STATES THROUGH THE END OF NEXT WEEK. OVERALL THIS WILL KEEP WEAK TO MODERATE SOUTHWESTERLY FLOW ALOFT THRU THE PERIOD AS THE JET STAYS TO THE NORTH OF THE STATE. MOISTURE WILL BEGIN TO SPREAD WEST TOWARD THE MOUNTAINS FROM A NORTHEASTERLY SURGE SATURDAY MORNING. THE COOLER SURGE WILL SET UP A CAP OVER THE PLAINS...BUT WEAK UPPER LEVEL IMPULSES WILL HELP DESTABILIZE THE MOUNTAINS AND FOOTHILLS FIRST. NAM MODEL SOUNDINGS ARE INDICATING CAPES OVER THE PLAINS IN THE 3000-4000 J/KG SATURDAY ALONG WITH THE CIN ASSOCIATED WITH THE CAP. BELIEVE THE MODELS ARE OVERDOING THE CAPE VALUES. SHOWER AND TSTM ACTIVITY IS EXPECTED TO START OVER THE HIGHER TERRAIN THEN MOVE EAST OVER THE PLAINS AS DAYTIME HEATING WILL WEAKEN THE CAP. SOME DECENT SHEAR VALUES EXIST SO THERE IS A POSSIBILITY OF SOME STORMS REACHING SEVERE CRITERIA...MOST LIKELY WITH HAIL 1 INCH IN DIAMETER OR BIGGER THE MAIN THREAT. SUNDAY WILL SEE A REPEAT OF SHOWER AND TSTM ACTIVITY...HOWEVER LOOKS LIKE PWAT VALUES WILL BE HIGHER THAN SATURDAY AND THEREFORE MORE MOISTURE TO WORK WITH. NOT AS GOOD IN THE SHEAR VALUES...SO EXPECT SAME SCATTERED COVERAGE OF SHOWERS AND TSTMS WITH SLIGHTLY LOWER BASES AND PRODUCING MORE RAIN THAN SATURDAY. ON MONDAY...THE RIDGE BECOMES FLATTENED BY THE PASSAGE OF A WEAKENING PACIFIC TROUGH MOVING EAST WITH THE JET MAX OVER WY. THIS WILL TIGHTEN THE PRESSURE GRADIENT AND THEREFORE INCREASE SOUTHWESTERLY SURFACE WINDS...ESPECIALLY IN THE MOUNTAINS. THIS WILL ALSO SWING ANOTHER COOL SURGE INTO EASTERN COLO PLAINS EARLY WEDNESDAY BUT COULD INSTEAD BE A STABILIZING FEATURE FOR THE FORECAST AREA AS THE CAPPING RIDGE STILL HOLDS ITS STABLE GRIP OVER THE SOUTHERN AND CENTRAL ROCKIES. STRONGER RIDGE AXIS AND DRYER AIR IS PROGGED TO ROTATE AROUND RIDGE FROM LATE TUESDAY DAY INTO WEDNESDAY BEHIND THIS QUICK MOVING PAC TROUGH. THEN HAVE KEPT A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS THROUGH THURSDAY AS DIRTY RIDGE CONTINUES WITH MULTIPLE WEAK IMPULSES. DESPITE CWA PROXIMITY OF STRONG RIDGE...TEMPS ARE EXPECTED TO REMAIN SLIGHTLY ABOVE SEASONAL NORMALS...BUT KEPT BELOW MOS GUIDANCE AS IT SEEMS TO BE CONSISTENTLY RUNNING A LITTLE WARM. && .AVIATION...WEAK PUSH OF HIGHER DEWPOINTS AND ASSOCIATED STRATUS/FOG WAS MOVING INTO NORTHEAST COLORADO BUT AT THIS TIME PUSH APPEARS WEAK ENOUGH TO KEEP LOCAL DRAINAGE WINDS IN PLACE AND IFR CONDITIONS JUST NORTHEAST OF THE FRONT RANGE AIRPORTS. OTHERWISE VFR CONDITIONS WILL PREVAIL TODAY WITH SCATTERED STORMS IN THE 22Z-04Z TIME PERIOD. LACK OF CONFIDENCE IN TIMING/PROBABILITY AT THIS TIME WILL KEEP VCTS IN THE PREVAILING GROUP RATHER THAN TEMPO TSRA. STORMS THAT DO OCCUR COULD PRODUCE SIGNIFICANT REDUCTIONS IN VISIBILITY DUE TO HEAVY RAIN...ALONG WITH STRONG GUSTY WINDS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. BARJENBRUCH/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MDT FRI JUL 10 2009 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AMPLE LOW LEVEL MOISTURE...LIGHT UPSLOPE FLOW AND DAYTIME HEATING WILL PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND ON THE HIGH PLAINS OF NORTHEAST COLORADO BY THE MIDDLE OF THIS AFTERNOON. THUNDERSTORMS CHANCES ARE EXPECTED TO INCREASE THIS EVENING UP AGAINST THE FOOTHILLS AND OUT ACROSS THE PLAINS AS MOISTURE CONTINUES TO INCREASE WITH THE PASSAGE OF A WEAK UPPER LEVEL WEATHER DISTURBANCE. A FEW LATE AFTERNOON AND EVENING STORMS ON THE PALMER DIVIDE INCLUDING EASTERN ELBERT AND LINCOLN COUNTIES MAY PRODUCE HEAVY RAINFALL AND SMALL HAIL. AFTER MIDNIGHT...LOOK FOR STORMS TO END AND AREAS OF FOG TO FORM AGAIN ON THE PLAINS. THE FOG ALONG THE SOUTH PLATTE RIVER MAY BECOME QUITE THICK TOWARDS MORNING WITH VISIBILITIES LOWERING TO LESS THAN A MILE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH OF THE FORECAST AREA CAN EXPECT A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. BY MONDAY...CONTINUING THROUGH MUCH OF NEXT WEEK...THERE WILL BE BUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/RJK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 256 PM MDT FRI JUL 10 2009 COZ047-102130- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO- 256 PM MDT FRI JUL 10 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF KARVAL...OR 35 MILES SOUTH OF LIMON... MOVING EAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KARVAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3891 10335 3859 10331 3856 10366 3886 10368 TIME...MOT...LOC 2056Z 225DEG 20KT 3877 10355
The Pueblo radar (KPUX), 46 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
3 hail. Local standard time, as filed.
Large hail broke a skylight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182016, 182018, 182019.